so I have been vegan for 3 months. I have anemia and used to take iron pills but they give me constipation so i have been taking laxatives. the only problem is that i overdosed three days in a roll with them. and now my left side is numb. now i called the store to find out if it was a possible side effect and the lady over the phone said no. ( i called the pharmacy department  )  and she said that according to the pills i described to her, its not a side effect and to call my doctor to find out what it could be. i dont have insurance and its sunday so no luck there. i looked online and googled anemia and it turns out its a B12 deficiency and can happen of course when you take laxatives, you tend to get rid of important vitamins within you.  which i most likely shit out with all the pills i took 3 days ago.. anyway i looked up treatment..and for those with a vegan or vegetarian lifestyle. all your b12 needs are in meats. what do I do?  is there anything i can take to get better? this increased numbness has been going on for 3 days

 

Views: 1182

Reply to This

Replies to This Discussion

STOP TAKING PILLS! Deficiencies don't happen if you are eating a balanced diet. Sometimes a supplement can tip the scales in the opposite direction.Too much of something can be just as bad as not enough of something. And taking laxatives is a VERY BAD idea. Stop this at once. You are going to dehydrate yourself. It's like induced diarrhea. If you're trying to regulate your movements, try eating a grapefruit a day. The pectin in those work great for you.  

For iron, eat lots of spinach. But I knew someone who was very sensitive to spinach because of the high iron content, and it stopped her up. Although spinach is a MUCH better alternative to iron pills.  

Vitamin B12... There are vegan fruit smoothies sold in stores with a high content of B12. I am familiar with the Naked brand, as well as Bolthouse Farms. The green smoothies are the ones you'd need. 

Blue green algae has a high content of B12. Much higher than meat.

Latia, from your description here it appears very likely that B12 deficiency was the original cause of your aneamia before veganism. There is normally a two year supply stored in the liver (..this is where many vegans scr*w up, everything works fine for many months then they start getting wounds that take forever to heal, numbness and also sometimes aneamia).
I do not believe that this could occur in 3 months normal circumstances, nor that laxitives could do this in a few days.

B12 does not come from animals, it comes from bacteria that grow on leafy green veg/grass grown in natural sunlight and rainfall, and the animals harvest it for meat eaters. Much of contemporary veg in supermarkets is grown in glasshouses so lacks a fair proportion of this.

The symptoms you describe are severe and worrying. You can have your B12 levels checked from blood test(..and I don't like them either). You can buy B12 supplements cheaply at a pharmacist, if it is in crunchy pill form then it will be vegan.
There is also nutritional yeast(..european name, but believe it is similar stateside) which has a good content.
There still may well be a problem though. You cannot absorb much B12 from diet each day and there is no point in overdosing. You may need to resort to injections(and the fluid will be vegan) to recover. These are given every three or four weeks.

B12 deficiency leads to neural damage(thus the numbness in the extremities). It is unusual for this to repair unless treated rapidly. If left untreated it can result in death..
I'm not a medic, but have been involved in collaborative medical research whilst a uni academic. Also know a shedload about vege and vegan nutrirtion for athletes. You are welcome to contact me directly.

RSS

Support Us

Events

© 2020   Created by Xiao Kang.   Powered by

Badges  |  Report an Issue  |  Terms of Service